0-9
A B C D E F G H I J K L M N O
P Q R S T U V W X Y Z
  • No FAQs found
  • No FAQs found
  • No FAQs found
  • No FAQs found
  • No FAQs found
  • No FAQs found
  • No FAQs found

ADAMTS13 Activity with Reflex to ADAMTS13 Inhibitor

Test code(s) 14532

This is an outdated version of this FAQ. It was effective 12/13/2013 to 03/30/2016.

The current version is available here.

Question 1. What method is used for the activity assay?

A chromogenic, enzyme-linked immunosorbent assay (ELISA) method is used.

Question 2. What interfering substances affect the results of this assay?

Bilirubin >20 mg/dL or hemolysis >1500 mg/dL will interfere with this assay.

Question 3. When is ADAMTS13 inhibitor testing performed?

Inhibitor testing is performed when ADAMTS13 activity levels are ≤40%.

Question 4. What method is used for the inhibitor assay?

ADAMTS-13 inhibitors are measured using the same ELISA method. The patient’s sample is heat-inactivated and mixed with an equal volume of pooled normal plasma (PNP) before testing. After testing, the residual activity is calculated, and the inhibitor concentration is expressedin Bethesda equivalent units (BEU).

Question 5. How does plasmapheresis affect the assay?

Plasmapheresis may raise the observed ADAMTS13 activity.

Question 6. What if my patient is in remission but has low levels of ADAMTS13 activity?

Several studies have associated decreased ADAMTS13 levels and/or a persistent inhibitor during remission with risk of recurrence.1

Question 7. What is Upshaw-Schulman syndrome?

Upshaw-Schulman syndrome is a rare, congenital deficiency of ADAMTS13. Patients with this condition may present with episodes of thrombotic thrombocytopenic purpura (TTP) during childhood or pregnancy. The syndrome may also be the cause of unexplained thrombocytopenia or hemolysis in adults. In patients with Upshaw-Schulman syndrome, severe deficiency of ADAMTS13 activity may persist during remission.

Question 8. Which drugs are associated with thrombotic thrombocytopenic purpura/hemolytic uremic syndrome (TTP/HUS)?

Drug-induced TTP/HUS has been associated with the following2,3:

  • Chemotherapeutic agents (eg, mitomycin-C, deoxycoformycin, α-interferon, gemcitabine, cisplatin)
  • Quinine
  • Calcineurin inhibitors (eg, cyclosporine, tacrolimus)
  • Thienopyridines (eg, ticlopidin, clopidogrel)

 

References
  1. Bettoni G, Palla R, Valsecchi C, et al. ADAMTS-13 activity and autoantibodies classes and subclasses as prognostic predictors in acquired thrombotic thrombocytopenic purpura. J Thromb Haemost. 2012;10:1556-1565.
  2. Zakarija A, Bennet C. Drug-induced thrombotic microangiopathy. Semin Thromb Hemost. 2005;31:681-690.
  3. Dlott JS, Danielson CF, Blue-Hnidy DE, et al. Drug-induced thrombotic thrombocytopenic purpura/hemolytic uremic syndrome: a concise review. Ther Apher Dial. 2004;8:102-111.
This FAQ is provided for informational purposes only and is not intended as medical advice. A physician’s test selection and interpretation, diagnosis, and patient management decisions should be based on his/her education, clinical expertise, and assessment of the patient.

Document FAQS.112 Revision: 0